Hail, Taylor
- When
- April 17, 3:30 AM CST to 3:34 AM CST
- Where
- Taylor County, 1.05 mi W of Blockton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.620, -94.490
Pea to nickel size hail lasted four minutes and covered the ground.
A strong storm system developed over the southern Rockies during the early morning hours of the 17th. A strong frontal boundary extended from the low, northeast across Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong storm system developed over the southern Rockies during the early morning hours of the 17th. A strong frontal boundary extended from the low, northeast across Iowa. A 50 kt low level jet developed during the predawn hours. The jet transported significant moisture over the top of the frontal boundary. Precipitable water values increased to between 1.1 and 1.3 inches over southern Iowa by sunrise. The atmosphere was strongly sheared with 40 to 50 kts of effective shear present. The freezing level was quite low, in the 10,000 to 11,000 foot range. CAPE values increased through the night with MUCAPE in the 1000 to 2000 J/lg range. CAPE in the -10 to -30 C layer of the atmosphere was between 300 and 500 J/kg. Downdraft CAPE was less than 500 J/kg. Thunderstorms developed rapidly during the predawn hours around the frontal boundary. Many of the storms produced pea size hail with enough hail to cover the ground. Several storms produced nickel to quarter size hail around sunrise over south central Iowa. The severe weather decreased during the day as the event turned into a heavy rain event, though isolated storms became severe. One storm produced high winds, causing some roof damage, and quarter size hail in Ringgold County late in the afternoon. High winds also occurred during the evening in the Ottumwa area. Flash flooding occurred in several counties, including Ringgold, Monroe, and Wapello Counties. Heavy rainfall of 3 to 6 inches fell over parts of the southeast third of the Des Moines CWA. There was one unofficial report of 7 inches north of Kellerton in Ringgold County, with a 7.3 inch amount in Appanoose County. The heavy rainfall lead to flooding in many areas. Several southeastern Iowa counties received a State Declaration by Governor Branstad. Mahaska was the only one in the Des Moines CWA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 16, 10:48 PM CST, 4 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1148 PM CDT TUE APR 16 2013 .UPDATE... ISSUED AT 1003 PM CDT TUE APR 16 2013 HAVE UPDATED THE GRIDS TO DELAY ONSET OF PRECIPITATION UNTIL MAINLY AFTER MIDNIGHT FOR NOW AS MOISTURE TAKING ITS TIME MOVING INTO THE AREA. CLOUDS BASES LOWERING ACROSS MISSOURI...SO ANTICIPATE CEILINGS LOWERING ACROSS IOWA OVER THE NEXT FEW HOURS AS LOWER LEVELS BEGIN TO SATURATE. INITIAL IMPULSE EJECTING NORTHEASTWARD TOWARD THE REGION...ALSO ARRIVING LATER SO BETTER CHANCES FOR ONSET OF WIDESPREAD PRECIPITATION MORE TOWARD LATE TONIGHT INTO EARLY WEDNESDAY MORNING. && .SHORT TERM.../TONIGHT /... WEAK RIDGE OF HIGH PRESSURE OVER THE STATE WILL DRIFT OFF TO THE EAST WITH WINDS GRADUALLY BECOMING MORE NE-ELY. LOWER CLOUDS WILL GRADUALLY PUSH NORTH AS LLJ PICKS UP STEAM OVERNIGHT. INITIAL ISOLATED SHOWERS WILL BE SUPPRESSED TO THE SOUTH OF THE CWA FOR A WHILE THIS EVENING...THEN BEGIN TO LIFT NORTH AS THE LLJ PUSHES NORTH AND STRONG THETA-E ADVECTION WILL PUSH INTO THE STATE. THIS WILL DESTABILIZE THE ATMOSPHERE WITH SEVERAL HUNDRED J/KG OF CAPE AVAILABLE BY MORNING. TRANSITIONED SHOWERS INTO ISOLATED TSRA...THEN GENERAL THUNDER OVER THE SOUTH BY LATER TONIGHT. TEMPS WILL NOT CHANGE A WHOLE LOT TONIGHT AFTER THE INITIALLY DROP. WITH STRONG WAA IN PLACE AND CLOUDS INCREASING...DO NOT EXPECT TO SEE LOWS FALL BELOW THE MID 30S TO LOW 40S. .LONG TERM.../WEDNESDAY THROUGH TUESDAY/... THE COOL AND ACTIVE PATTERN THAT HAS BEEN IN PLACE FOR MOST OF THE LAST TWO MONTHS OR SO WILL CONTINUE FOR THE COMING WEEK. A LONG DURATION PRECIPITATION EVENT REMAINS ON TAP FROM TOMORROW INTO FRIDAY FOR THE ENTIRE AREA. INITIALLY THIS WILL BE IN THE FORM OF RAIN AND THUNDERSTORMS...THEN AFTER A TROUGH MOVES ACROSS THE AREA WEDNESDAY NIGHT COOLER AIR WILL STREAM IN FROM THE NORTHWEST...RESULTING IN A CHANGEOVER TO SNOW ON THURSDAY NIGHT BEFORE THE PRECIPITATION ENDS ON FRIDAY. THIS POSES SEVERAL POTENTIAL HAZARDS. FIRST...THERE IS AT LEAST SOME POSSIBILITY OF SEVERE WEATHER ON WEDNESDAY AFTERNOON INTO EARLY WEDNESDAY NIGHT ACROSS OUR SOUTHEASTERN COUNTIES. SPC HAS OUTLOOKED THIS AREA WITH A 30 PERCENT PROBABILITY BUT IT IS CONDITIONAL. THE INVERTED TROUGH STRETCHING UP INTO THE AREA WILL BE REFLECTED IN A SHARPENING SURFACE BOUNDARY SOMEWHERE ACROSS SOUTHEASTERN IOWA BY WEDNESDAY EVENING AND DYNAMIC PARAMETERS ARE FAVORABLE FOR MESOCYCLONE DEVELOPMENT. HOWEVER...ALL INDICATIONS ARE THAT WITH OVERCAST SKIES AND A VERY STRONG LOW LEVEL INVERSION IN PLACE INSTABILITY WILL BE LIMITED AND ELEVATED. THE MOST LIKELY SEVERE WEATHER THREAT WOULD BE WET HAIL...BUT AN ISOLATED DOWNBURST IS ALSO POSSIBLE. SECOND...MOISTURE IS ABUNDANT WITH THIS STORM SYSTEM AND GIVEN ITS DURATION FAIRLY HEAVY RAINFALL ACCUMULATIONS ARE EXPECTED...PROBABLY IN THE RANGE OF 2 TO 3 INCHES ACROSS MUCH OF THE AREA WITH LOCALLY HIGHER AMOUNTS. THIS RESULTS IN FLOODING CONCERNS...PARTICULARLY IN SOME OF THE RIVERS...HOWEVER IT IS LIKELY THAT MOST OF THESE AMOUNTS WILL COME OVER A LONG PERIOD RATHER THAN IN A SHORT PERIOD OF TIME. GIVEN THE ANTECEDENT CONDITIONS IN PLACE...ANY FLASH FLOODING SHOULD BE LOCALIZED AROUND HEAVIER THUNDERSTORMS AND URBAN AREAS. THEREFORE A FLASH FLOOD WATCH HAS NOT BEEN ISSUED AT THIS TIME. FINALLY...THE SNOWFALL COMBINED WITH STRENGTHENING WINDS COULD BE A PROBLEM LATE THURSDAY NIGHT INTO FRIDAY MORNING ACROSS OUR NORTH AND NORTHWEST. AT THIS TIME SNOWFALL AMOUNTS ARE HIGHLY UNCERTAIN BUT LIGHT ACCUMULATIONS APPEAR PROBABLE IN THESE AREAS. WINDS OF 25 TO 30 MPH AT TIMES WITH HIGHER GUSTS WOULD LIKELY RESULT IN REDUCED VISIBILITY AS SNOW IS FALLING...BUT DRIFTING ISSUES SHOULD BE MITIGATED BY THE AIR/SURFACE TEMPERATURES AND RELATIVELY LOW SNOWFALL AMOUNTS. THIS WILL CERTAINLY BEAR MONITORING OVER THE NEXT COUPLE OF DAYS...AND A WIND ADVISORY AND/OR WINTER WEATHER ADVISORY MAY BE JUSTIFIED AT SOME POINT. THE LARGE STORM SYSTEM WILL PULL AWAY QUICKLY TO THE EAST ON FRIDAY...AFTER WHICH A BRIEF RESPITE WILL TAKE PLACE WITH WEAK RIDGING BUILDING ACROSS THE AREA ON FRIDAY NIGHT AND SATURDAY. IT WILL NOT LAST LONG HOWEVER...AS ANOTHER LONGWAVE TROUGH WILL BECOME HUNG UP TO OUR WEST RESULTING IN MORE EXTENDED PRECIPITATION CHANCES FROM SUNDAY THROUGH TUESDAY OF NEXT WEEK. AT THIS TIME IT APPEARS THAT TEMPERATURES WILL BE WARM ENOUGH TO KEEP THE PRECIPITATION MOST OR ALL RAIN DURING THAT TIME...BUT IT WILL ALSO KEEP THE WEATHER COOL AND DAMP. IN FACT OUTSIDE OF DAVIS COUNTY NO 60 DEGREE OR HIGHER TEMPERATURES ARE CURRENTLY FORECAST WITHIN THE CWA IN THE NEXT SEVEN DAYS WHICH IS REMARKABLE FOR THIS LATE IN THE SPRING. && .AVIATION...17/06Z ISSUED AT 1148 PM CDT TUE APR 16 2013 VFR CIGS AT ALL TAF SITES FOR NOW...WITH CIGS STILL EXPECTED TO LOWER TO MVFR AND THEN IFR AS MOISTURE INCREASES AND PRECIPITATION OVERSPREADS THE AREA LATE TONIGHT INTO WEDNESDAY. VSBYS STILL EXPECTED TO DIP TO MVFR AND POSSIBLE IFR CONDITIONS IN HEAVIER SHOWERS AND THUNDERSTORMS AND DUE TO SOME FOG WITH THE ABUNDANT LOW LEVEL MOISTURE. INSTABILITY EXPECTED TO BE GREATEST AROUND THE SOUTHERN/EASTERN TAF SITES SO HAVE ONLY INCLUDED VCTS AT KALO...KDSM...AND KOTM...HOWEVER CANNOT RULE OUT AN ISOLATED THUNDERSTORM AT ANY TAF SITE. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...BEERENDS SHORT TERM...MS APR 13 LONG TERM...LEE AVIATION...BEERENDS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1204 AM CDT WED APR 17 2013 IAZ061-062-073>075-082>086-092>097-171030- JASPER-POWESHIEK-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1204 AM CDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE PERIODS OF THUNDERSTORMS FROM WEDNESDAY INTO WEDNESDAY NIGHT. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY EVENING WITH LARGE HAIL STILL THE MAIN THREAT. IN ADDITION...HEAVY RAINFALL RAINFALL WEDNESDAY AND WEDNESDAY NIGHT MAY LEAD TO SIGNIFICANT RISES ON AREA RIVERS WITH THE POSSIBILITY OF SOME FLOODING AT SEVERAL LOCATIONS FOR THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY INTO WEDNESDAY NIGHT. IAZ033>039-044>050-057>060-070>072-081-171030- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- CASS-ADAIR-MADISON-ADAMS- 1204 AM CDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE PERIODS OF THUNDERSTORMS FROM WEDNESDAY INTO EARLY WEDNESDAY EVENING. A FEW STRONG TO SEVERE STORMS ARE AGAIN POSSIBLE WITH LARGE HAIL STILL THE MAIN THREAT. RAIN IS EXPECTED TO CHANGE TO SNOW THURSDAY NIGHT AND CONTINUE INTO FRIDAY. MODERATE ACCUMULATIONS ARE POSSIBLE NORTH OF HIGHWAY 30. WINDS MAY GUST TO 35 MPH EARLY FRIDAY PRODUCING SOME BLOWING SNOW IN THESE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ004>007-015>017-023>028-171030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 1204 AM CDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY INTO EARLY WEDNESDAY EVENING. SEVERE WEATHER IS NOT ANTICIPATED. RAIN IS EXPECTED TO CHANGE TO SNOW THURSDAY NIGHT AND CONTINUE INTO FRIDAY MORNING. MODERATE ACCUMULATIONS ARE POSSIBLE...ESPECIALLY OVER NORTHWEST IOWA. IT WILL BE WINDY EARLY FRIDAY AS WELL WITH NORTHWEST WINDS GUSTING TO 35 MPH POSSIBLY PRODUCING SOME BLOWING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. MJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 405 AM CDT WED APR 17 2013 IAZ086-096-097-171000- APPANOOSE-DAVIS-WAPELLO- 405 AM CDT WED APR 17 2013 ...STRONG THUNDERSTORMS OVER SOUTHERN IOWA THIS MORNING... AT 401 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 25 MILES SOUTHWEST OF OTTUMWA...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... UNIONVILLE... DRAKESVILLE... BLOOMFIELD... FLORIS... OTTUMWA... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SMALL
The Des Moines radar (KDMX), 139 km away, was scanning. The volume nearest the first event began at 09:29 UTC.
35 heavy rain, 6 hail, 4 flood, 3 flash flood, 3 thunderstorm wind. Local standard time, as filed.
Pea to nickel size hail lasted four minutes and covered the ground.
Hail fell from Centerville to 6 miles north of Centerville.
Rainfall total 3.2 inches.
Water over County Road P64 and also 210th Street north of Highway 2 with roads impassible.
Rainfall from 0300 CST of 3.80 inches. Creeks in Drakesville area out of their banks.
Water from creek covering several miles of old Highway 34.
Rainfall of 5.5 inches.
One inch diameter hail along with damage to house roofs and vehicles.
Storm total through 1900 CST of 4.50 inches.
Rainfall of 3.50 inches.
Rainfall of 2.55 inches.
Winds of 58 MPH with heavy rain and very low visibility.
Rainfall total 1.94 inches.
Ottumwa Police reported several roads and intersections in the city as impassible to cars.
Cedar Creek out of its banks covering Highway 5 in the 2300 block.
Water over Highway 5 due to the English Creek overflowing its banks.
Highway G71 was closed due to high water over the road from the Cedar Creek near Bussey.
Storm total rainfall of 4.25 inches.
Rainfall of 3.8 inches in the past 24 hours.
Severe road erosion and washouts noted on some gravel roads.
Rainfall of 1.37 inches.
Rainfall of 4.44 inches in the past 24 hours.
Storm total rainfall 5.70 inches.
Rainfall of 4.55 inches in the past 24 hours.
Rainfall of 3.14 inches in the past 24 hours.
Rainfall of 5.90 inches.
Rainfall of 3.32 inches in the past 24 hours.
Rainfall of 1.65 inches in past 24 hours.
Rainfall of 3.18 inches in the past 24 hours.
Rainfall of 1.38 inches in the past 24 hours.
Rainfall of 3.69 inches in the past 24 hours.
Rainfall of 3.04 inches in the past 24 hours.
Rainfall of 2.74 inches in the past 24 hours.
Rainfall of 6.73 inches in the past 24 hours.
Rainfall of 5.25 inches in the past 24 hours.
Rainfall of 7.30 inches in the past 24 hours.
Rainfall of 3.20 inches in the past 24 hours.
Rainfall of 3.86 inches in the past 24 hours.
Rainfall of 5.26 inches in the past 24 hours.
Rainfall of 3.86 inches in the past 24 hours.
Rainfall of 5.00 inches in the past 24 hours.
Rainfall of 1.64 inches in the past 24 hours.
Rainfall of 2.60 inches in the past 24 hours.
Rainfall of 2.99 inches in the past 24 hours.
Storm total rainfall 3.22 inches.
Storm total rainfall 6.20 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434824, 434828, 434825, 434826, 434827, 434985, 434979, 434984, 434980, 435107, 435132, 435133, 434987, 435108, 435111, 434992, 434993, 434986, 434981, 434982, 434983, 434990, 434994, 434991, 435104, 435105, 435106, 434995, 435109, 435113, 435112, 435114, 435115, 435116, 435117, 435118, 435119, 435120, 435121, 435122, and more.